On language equations with one-sided concatenation

Franz Baader, Alexander Okhotin

Research output

5 Citations (Scopus)


Language equations are equations where both the constants occurring in the equations and the solutions are formal languages. They have first been introduced in formal language theory, but are now also considered in other areas of computer science. In the present paper, we restrict the attention to language equations with one-sided concatenation, but in contrast to previous work on these equations, we allow not just union but all Boolean operations to be used when formulating them. In addition, we are not just interested in deciding solvability of such equations, but also in deciding other properties of the set of solutions, like its cardinality (finite, infinite, uncountable) and whether it contains least/greatest solutions. We show that all these decision problems are EXPTIME-complete.

Original languageEnglish
Pages (from-to)1-35
Number of pages35
JournalFundamenta Informaticae
Issue number1
Publication statusPublished - 25 Nov 2013

Scopus subject areas

  • Theoretical Computer Science
  • Algebra and Number Theory
  • Information Systems
  • Computational Theory and Mathematics

Fingerprint Dive into the research topics of 'On language equations with one-sided concatenation'. Together they form a unique fingerprint.

Cite this